Thunderstorm Wind, Van Wert
- When
- May 3, 3:44 PM EST to 3:45 PM EST
- Where
- Van Wert County, 2.32 mi SSE of Ohio City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -84.600
A mesonet site recorded a 64 mph wind gust.
Unstable air moved into portions of east central Indiana as a warm front and weak area of low pressure impacted the region. The storms moved into northwestern Ohio, producing locally damaging winds and also some marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Unstable air moved into portions of east central Indiana as a warm front and weak area of low pressure impacted the region. The storms moved into northwestern Ohio, producing locally damaging winds and also some marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 3, 1:04 PM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
204 PM EDT Tue May 3 2022
.SYNOPSIS...
Issued at 204 PM EDT Tue May 3 2022
Showers and isolated thunderstorms will be possible through
midnight tonight. Some of the thunderstorms could become strong to
marginally severe can capable of producing damaging wind gusts and
locally heavy rainfall. Conditions turn briefly dry on Wednesday
before another system moves in Thursday through Friday to bring
additional chances for showers and thunderstorms.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 204 PM EDT Tue May 3 2022
Initial round of rain has traversed the majority of the forecast
area while eyes turn towards potential development of scattered
convection this afternoon.
Breaks in the expansive cloud cover have been hard to come by
however one such area has been lifting across central indiana over
the past hour. This will clip our east-central Indiana counties
as well as our west-central Ohio counties, generally along and
south of US 24 and east of Route 15, over the next could of
hours. The additional heating, coupled with northward surging 60F
surface dewpoints, would provide sufficient instability for storms
to redevelop despite earlier showers. Cant argue with an isolated
strong to marginally severe storm during mid-afternoon into the
early evening hours. Linear hodographs and narrow CAPE profiles
support keeping damaging wind gusts as the primary hazard. Also
not surprising will be the risk of flooding associated with these
thunderstorms. PWATs remain 1.25", NE storm motions could allow
for some training, and saturated grounds from earlier storms today
and over the weekend will allow for flooding to develop as these
thunderstorms move through. Concern for strong to severe storms
will diminish after 7PM while linger showers within the surface
wrap around flow will remain possible until midnight.
North of the above mentioned area, the bulk of the rainfall has
already occurred. Scattered showers will remain possible into the
overnight hours as the surface low lifts NE towards Lake Erie.
Additional rainfall amounts this afternoon and evening should be
light.
Upper ridging overspreads the area Wednesday to keep the area dry
while high temperatures reach into the lower 60s.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 204 PM EDT Tue May 3 2022
Wednesday night into Thursday morning will see height falls in
response to a lee side low progressing across the central US.
This will bring multiple chances for rain and possible
thunderstorms Thursday afternoon through Friday. The additional
rainfall would cause further rises on area rivers given recent
runoff and redevelop flooding of poor drainage areas. Upper
ridging returns Saturday afternoon and persists into early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 108 PM EDT Tue May 3 2022
The center of low pressure will track between KFWA and KSBN this
afternoon with IFR conditions and showers/drizzle/br persisting
into this evening at KSBN. At KFWA, expect mainly MVFR cigs and
scattered showers/storms this afternoon as weak instability and
better mixing commences. IFR conditions and northerly winds near
10 knots will follow on the backside of this system tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 5 PM this afternoon to 11 AM EDT
Wednesday for LMZ043-046.
&&
SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 158 PM EDT Tue May 3 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041800- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 158 PM EDT Tue May 3 2022 /1258 PM CDT Tue May 3 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Showers and isolated thunderstorms will persist until midnight tonight. Thunderstorms that develop along and south of U.S. 24 and east of Route 15 could become strong to marginally severe. The primary hazard with these storms is damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather and uncommon flooding. LMZ043-046-041800- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 158 PM EDT Tue May 3 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There is a chance of thunderstorms Thursday night into Friday.
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Tue May 3 2022
INZ026-027-033-034-032045-
Jay IN-Blackford IN-Adams IN-Wells IN-
400 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northeastern
Blackford, southeastern Wells, Adams and northern Jay Counties
through 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 10 miles south of Bluffton, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bluffton around 405 PM EDT.
Berne and Geneva around 415 PM EDT.
Monroe around 420 PM EDT.
Other locations impacted by this storm include Bryant, Nottingham,
Poneto, Travisville, Ceylon, Wellsburg, Reiffsburg, Dillman,
Petroleum and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4065 8530 4090 8480 4056 8480 4047 8530
TIME...MOT...LOC 2000Z 240DEG 49KT 4059 8522
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JBALLThe Northern Indiana radar (KIWX), 115 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A mesonet site recorded a 64 mph wind gust.
Emergency management officials reported widespread wind damage in the Landeck area. This included trees and power poles being blown down, a chicken coop was destroyed and shingles off some roofs. In addition, a garage was shifted from its foundation.
Law enforcement officials reported a few power poles were down.
Trained spotters reported several small tree limbs down as well as estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029264, 1029261, 1029262, 1029263, 1029259.